Mississippi, 2009

Flash Flood in Mississippi, July 22, 2009

July 22, 2009 · NWS JAN · 1 event in 1 county or zone

A cold front helped a cluster of thunderstorms to produce heavy rains over Madison county. Radar indicated that two to four inches of rain had fallen across portions of the parish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A cold front helped a cluster of thunderstorms to produce heavy rains over Madison county. Radar indicated that two to four inches of rain had fallen across portions of the parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 22, 3:00 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 22, 3:00 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
400 AM CDT WED JUL 22 2009

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...LATEST SURFACE ANALYSIS
HAS A LOW CENTERED OVER WEST TENNESSEE WITH THE COLD FRONT MOVING
INTO OUR NORTHWEST MOST ZONES. AHEAD OF THE COLD FRONT A RATHER
NARROW BAND OF SHOWERS AND THUNDERSTORMS HAS FORMED AND WAS ALREADY
EAST OF A GRANADA TO BASTROP LINE AND MOVING SOUTHEAST. WATER VAPOR
IMAGERY AND THE BLENDED TPW PRODUCT INDICATE SIGNIFICANT DRYING
BEHIND THIS LINE OF CONVECTION SO LITTLE ADDITIONAL PCPN DEVELOPMENT
BEHIND THIS LINE IS EXPECTED. WL TAYLOR POPS THIS MORNING TO THIS
LINE AND GO ABOVE GUIDANCE IN THE CENTRAL AND SOUTH WHILE CUTTING
BACK IN THE NORTHWEST.  MODELS AGREE THAT THE SHORTWAVE TROUGH AND
SURFACE LOW OVER WEST TENNESSEE WILL LIFT OUT TO THE NORTHEAST TODAY
SLOWING THE PROGRESSION SOUTHWARD OF THE COLD FRONT. IT APPEARS THAT
THE FRONT WILL HAVE ENOUGH MOMENTUM TO MAKE IT INTO OUR SOUTHERN
ZONES BEFORE STALLING TONIGHT. MOST OF THE PCPN ASSOCIATED WITH THE
FRONT IS EXPECTED TO BE SOUTH OF INTERSTATE 20 BY NOON...ENDING RAIN
CHANCES IN THE NORTH. THE LINGERING FRONTAL BOUNDARY WILL MAINTAIN
LOW POPS IN OUR SOUTHERN ZONES INTO THURSDAY NIGHT. ALTHOUGH LESS
AMPLIFIED...THE MEAN UPPER LEVEL PATTERN WITH RIDGING IN THE WEST
AND TROUGHING IN THE EAST WL MAINTAIN NORTHWEST FLOW ALOFT OVER OUR
REGION THROUGH THE PERIOD. A FEW SUBTLE DISTURBANCES EMBEDDED IN THE
FLOW MAY ALSO CONTRIBUTE TO DEVELOP OF CONVECTION ALONG THE BOUNDARY
IN OUR SOUTH TONIGHT AND THURSDAY. BELOW NORMAL TEMPERATURES ARE
EXPECTED THROUGH THE SHORT TERM. DRIEST AIR WILL BE IN OUR NORTH
WITH A PW AROUND AN INCH AND SURFACE DEW POINTS IN THE MID 60S.
ALTHOUGH RECORD LOWS ARE NOT EXPECTED THIS ROUND...LOWS IN THE LOW
TO MID 60S TONIGHT AND THURSDAY NIGHT IN THE NORTH WILL BE
COMFORTABLE FOR LATE JULY. AFTERNOON HIGHS ARE EXPECTED IN THE MID
TO UPPER 80S TODAY AND A FEW DEGREES WARMER THURSDAY AROUND 90. /22/

.LONG TERM...FRIDAY THROUGH NEXT TUESDAY...MEDIUM RANGE MODELS AND
MODEL ENSEMBLES CONTINUE TO BE IN DECENT AGREEMENT ON THE EXPECTED
PATTERN TO AFFECT THE LOWER MISSISSIPPI VALLEY REGION THROUGH EARLY
NEXT WEEK. THROUGH THIS TIME THE OVERALL WEATHER PATTERN STILL DOES
NOT SHOW MUCH SIGN OF BREAKING AWAY FROM THE WETTER AND NOT TERRIBLY
HOT TREND THAT HAS BEEN REVEALING ITSELF LATELY.

FRIDAYS WEATHER SHOULD BE MOSTLY DRY WITH PERHAPS THE BOUNDARY IN
THE VICINITY OF MY FAR SOUTHERN ZONES MAYBE TRIGGERING A BIT OF
AFTERNOON CONVECTION ALONG AND SOUTH OF HIGHWAY 84. TEMPERATURES
SHOULD WARM A BIT WITH HIGHS MAINLY IN THE LOWER 90S...BUT THERE
WILL PROBABLY STILL BE A FEW CLOUDS AROUND TO PROVIDE A LITTLE
SHADE.

NORTHWEST FLOW ALOFT SHOULD SEND ANOTHER FRONT SWEEPING DOWN INTO
THE PLAINS AND MID-MS VALLEY SATURDAY AND THE 850MB TEMP RIDGE OUT
AHEAD OF THIS FRONT WILL TRY TO SHOVE EAST FROM THE PLAINS AND
TOWARD THE MS RIVER. THE GFS SUGGESTS THESE HIGHER TEMPS WILL ADVECT
IN AND BE FELT AT THE SURFACE WITH NO PROBLEM (BRINGING HIGHS AT
LEAST IN WESTERN ZONES WELL UP INTO THE 90S). HOWEVER...ENSEMBLES
AND THE EUROPEAN MODEL GENERALLY KEEP THE HEAT AT BAY OUT WEST AS
SCATTERED CLOUDS AND WET GROUND GENERALLY KEEP HIGHS BELOW 95
DEGREES. BUILDING DEEP SOUTHERLY FLOW OVER THE LOWER MS VALLEY BY
SATURDAY AFTERNOON SHOULD AGAIN BRING UP GULF MOISTURE AND PROBABLY
SPUR ISOLATED AFTERNOON CONVECTION...AT LEAST IN SOUTHERN ZONES.
ENDED UP RAISING MEX POPS A BIT WHILE CUTTING TEMPS.

SATURDAY NIGHT THROUGH SUNDAY NIGHT IS NOW SHOWING GOOD POTENTIAL TO
BE A PERIOD CONTAINING WIDESPREAD SHOWERS AND STORMS SOMETIME
THEREIN. NAILING DOWN THE TIMING IS DIFFICULT AT THIS JUNCTURE...AND
THE PROGGED ACTIVE NORTHWEST FLOW SETUP WITH A BOUNDARY COMING IN
COULD END UP SPELLING MULTIPLE ROUNDS OF RAIN FOR SOME FOLKS.
HOWEVER...LATEST ENSEMBLE OUTPUT HAS THE MOST CONFIDENCE IN SHOWERS
AND STORMS DURING THE DAY SUNDAY AND POPS WERE RAISED RATHER
CONSIDERABLY OVER LATEST MEX OFFERINGS FOR THIS PERIOD. WE WILL ALSO
HAVE TO WATCH FOR THE POTENTIAL FOR HEAVY RAINFALL AND POTENT STORMS
WITH THIS FRONT BETWEEN LATE SATURDAY NIGHT AND SUNDAY EVENING. THE
GFS SUGGESTS LOTS OF INSTABILITY IN PLAY...BUT PART OF THAT IS A
PRODUCT OF OVER-DOING THE HEAT. WE STILL HAVE 4 DAYS TO WATCH
THINGS...SO GIVEN CURRENT QUESTION MARKS I WILL NOT INTRODUCE
ANYTHING IN HWO YET.

MODEL GUIDANCE IS HAVING A LITTLE TROUBLE AFTER SUNDAY...WITH
DIFFERENCES ARISING DUE TO HOW DEEPLY VARIOUS MODELS WANT TO CARVE
THIS NEXT TROUGH INTO THE SOUTHEAST. THE ENSEMBLE GUIDANCE IS
GENERALLY DEEPER THAN THE OPERATIONAL GFS WITH THIS TROUGH...AND THE
DEEPER TROUGH SOLUTION WOULD ARGUE FOR ANOTHER DRY PERIOD OF AT
LEAST A FEW DAYS AS THE COLD FRONT SURGES TO THE COAST ON MONDAY.
BUT COLD FRONTS CONTINUALLY GETTING TO THE GULF COAST IS NOT VERY
REGULAR FOR JULY AND I CANNOT DISCOUNT THE POTENTIAL FOR THE
BOUNDARY TO HANG UP IN OUR NECK OF THE WOODS. THUS...I REMAINED
RIGHT WITH MEX POPS AND TEMPS FOR MONDAY INTO THE MIDDLE OF NEXT
WEEK...WHICH PORTRAYS A BETTER THAN AVERAGE SHOT AT RAIN AND
SEASONABLE TEMPS. /BB/

&&

.AVIATION...A BAND OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED AHEAD
OF THE APPROACHING COLD FRONT AND WILL AFFECT JAN-GTR THROUGH 13Z
AND THEN MEI AND HBG. SATELLITE IMAGERY SHOWS THE BACK EDGE OF THE
CLOUD SHIELD NEARING GLH. A BRIEF PERIOD OF LIFR CONDITIONS MAY
DEVELOP AT GLH ONCE THE SKIES CLEAR BUT ELSEWHERE CEILINGS SHOULD
REMAIN ABOVE 3KFT AND VISIBILITIES GREATER THAN 6SM AWAY FROM
THUNDERSTORMS. GRADUAL CLEARING IN THE NORTH IS EXPECTED TODAY...BUT
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE SOUTHERN HALF OF
THE AREA AS THE FRONT IS EXPECTED TO SLOW AND EVENTUALLY STALL NEAR
THE HIGHWAY 84 CORRIDOR. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE
IN THE SOUTH AFFECTING PRIMARILY HBG THROUGH THURSDAY. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       87  67  91  66 /  58  10  13  13
MERIDIAN      88  66  91  64 /  57  18  14  13
VICKSBURG     88  68  91  66 /  50   7  12  12
HATTIESBURG   88  69  90  68 /  63  23  29  22
NATCHEZ       86  69  89  68 /  61  17  25  17
GREENVILLE    87  63  91  63 /   9   6   4   7
GREENWOOD     85  64  91  64 /   9   6   5   8

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

22/50
Hazardous weather outlook, Jul 22, 4:04 AM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
504 AM CDT WED JUL 22 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
504 AM CDT WED JUL 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

22

In the hours before

Special weather statement, Jul 22, 2:07 AM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
307 AM CDT WED JUL 22 2009

LAZ016-MSZ047-220850-
WARREN MS-MADISON LA-
307 AM CDT WED JUL 22 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 10 MILES WEST OF VICKSBURG AT 307 AM CDT...MOVING EAST AT 30
MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CENTRAL WARREN COUNTY...AND EASTERN MADISON PARISH SHOULD
MONITOR THIS STORM CLOSELY.

BYB

The radar

The Jackson/Brandon,MS radar (KDGX), 44 km away, was scanning. The volume nearest the first event began at 12:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Madison

When
July 22, 6:15 AM CST to 7:15 AM CST
Where
Madison County, Flora to 0.8 mi ENE of Flora
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
32.550, -90.320

A grocery store, in the Flora area, had part of its parking lot under water at the height of the heavy rain event and several inches of rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187090.